Ohio ó Heroin and fentanyl overdoses are killing our kids,
parents, friends and neighbors. Donít let anyone kid you; we
are in the midst of a crisis. An epidemic.
finding your child or sweetheart unconscious, their breathing
shallow, at best. Death seems near and there is nothing you
can do. Or is there?
agencies and organizations are offering free kits containing
naloxone, or Narcan, through a program known as Project Dawn.
The medication can reverse an overdose that is caused by an
opioid drug, like heroin or fentanyl. In this type of
overdose, the brain receives a signal to stop breathing, which
can lead to death. But Narcan can save lives.
medication in the kits, which is administered through a nose
spray, blocks the effects of opioids on the brain and restores
continue to gather numbers, it appears that deaths from
fentanyl, alone or mixed with another drug, have surpassed
heroin deaths in our area. Fentanyl, a narcotic used to treat
severe pain from things like cancer or extreme back pain, is
remarkably strong, 20 times stronger than heroin, said Steve
Perch, toxicologist for the Summit County Medical Examiner.
no wonder that someone who thinks itís OK to use the same
amount of fentanyl as they do heroin could be in grave danger.
It also can kill someone who was abusing the drug, stopped and
started again. Lack of tolerance can be deadly.
natural to feel shy about walking into a place like Summit
County Public Health to pick up a Narcan kit. But Yvette
Edwards, project manager for Summitís Project Dawn, said the
staff is pleased when someone asks for help.
I talk to people, I thank them," she said. "We are
trying to create a welcoming environment because they are
likely to spread the word" that the kits are available
and will save lives.
no secret, as Edwards noted, that addicts donít use in
isolation. So, do your buddies a favor and get a kit. And donít
be afraid to use it.
Douglas Smith, medical director for the Alcohol, Drug
Addiction and Mental Health Services (ADM) Board, noted that
naloxone is harmless if given to a person who is not
experiencing an overdose. The medication has been used safely
by emergency medical professionals for more than 40 years and
has only one function, to reverse the effects of opioids on
the brain and respiratory system.
it does not reverse overdoses caused by non-opioid drugs like
cocaine, methamphetamines or benzodiazepines such as Xanax or
administering Narcan, itís imperative that you call 911
either right before or after using the spray. Thatís
because, as Smith explained, Narcan is not a permanent fix.
works for about 30 minutes, which is why the user has to go to
the emergency room," Smith said. "If they still have
a lot in their system, 30 minutes later they may stop
those who donít have time to run out and get a kit today,
please call 911 immediately if you witness an overdose.
Emergency personnel carry naloxone. And forget the
embarrassment factor. Itís a whole lot better to be shy when
help arrives than it is to suffer guilt for the remainder of
your life because you hesitated and let someone die.
suspect by now some of you are thinking, "Why should
anyone help these poor souls? They elected to use; they can
face the consequences." But keep in mind, some become
addicted while using pain medication following surgery or
injury. And, regardless of the drug, Dr. Marguerite Erme,
medical director for Summit County Public Health said, no one
consciously sets out to become an addict.
honestly, think they can handle it. They donít realize how
quickly it (addiction) can come," said Erme. "When
you give Narcan, you are treating a medical condition. The
person has overdosed. They stopped breathing. They are
possibly on their way to death."
something on a national level needs to be done to stop drug
producers from sending their poison here. For the time being,
we need to spread the word about using Narcan.
the Summit County coronerís office is far too busy with
deaths related to drugs, heroin and fentanyl in particular.
Recently, they received three bodies in one day, all victims